Nevada, 2009Winter Weather and Strong Wind in Nevada, April 2 to 3, 2009
April 2 to 3, 2009 · NWS REV · 2 events in 1 county or zone
A fast-moving low pressure system brought snowfall to western Nevada in early April. Snowfall totals were less than 6 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving low pressure system brought snowfall to western Nevada in early April. Snowfall totals were less than 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 2, 2:35 AM PST, 25 minutes earlier.
Area forecast discussion, Apr 2, 2:35 AM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
335 AM PDT THU APR 2 2009
.SHORT TERM...
SOLID AGREEMENT BETWEEN MODEL GUIDANCE ON LARGE SCALE PTTN OVER
WRN CONUS THRU FRI. SHARP UPPER TROF WILL DIVE SE INTO CA/NV TODAY
INTO FRI. BANDS OF PRECIP MOVING ONSHORE INTO WA/OR ATTM ASSOC
WITH LEAD 500MB WAVE. THIS SAME FEATURE IN CONJUNCTION WITH
INSTABILITY WILL SPARK A FEW SHRA OVER NRN ZONES THIS AFTN.
INCREASING FLOW ALOFT TODAY WHICH COMBINED WITH STRENGTHENING LOW
LVL PRES GRADIENT, WILL YIELD STRONG GUSTY WINDS ACROSS MUCH OF
THE CWA. NAM FCST SOUNDINGS SHOW MIXING TO 675MB. IF FLOW ALOFT
WERE STRONGER THEN I WOULDNT HAVE A PROBLEM ISSUING A WIND ADV
FOR RNO/CC INTO MONO CO, BUT WILL RATHER CONTINUE ONGOING 40-45
MPH GUST FCST. LOCAL WRF IS ALSO SHOWING WINDS AT OR BELOW ADV
LEVELS. ADDED AREAS OF BLDU TO GREAT BASIN ZONES THIS AFTN/EVE.
FRONTAL BAND ASSOC WITH PRIMARY UPPER WAVE EXPECTED TO DEVELOP
TONIGHT INTO FRI MORN. WHILE NAM IS DRIER, GFS/EC/SREF SHOW
CONSENSUS FOR A QUICK HITTING BAND OF SNOW, PRIMARILY FROM I-80
SOUTH AFTER 6Z TNGT. PLENTY OF LIFT ALONG THIS BAND ASSOC WITH
FRONTOGENESIS ALOFT, BUT QUESTION IS HOW FAR WEST SATURATION IN
LOW/MID LEVELS WILL GET THATS WHERE THE UNCERTAINTY LIES. UPPED
POPS TO LIKELY, WITH HIGHEST EAST OF NFL WHERE ALL MODELS SHOW
DECENT QPF. ANY SNOWFALL WOULD BE QUICK HITTING 1-2 NOT OUT OF
THE QUESTION. BEST INGREDIENTS FOR PRECIP SHIFT INTO SRN/ERN NV
QUICKLY AFTER DAYBREAK FRI.
STRONG COLD ADVECTION AND 700MB TEMP ANOMALIES -1.5 STD DEV WILL
KEEP HIGHS WELL BELOW NORMAL ON FRI. NO SIGNIFICANT WX FOR THE
WEEKEND WITH RIDGING ALOFT. TEMPS SHUD REBOUND TO NEAR/ABOVE
NORMAL BY SUN. CS
.LONG TERM...
GFS CONTINUES TO TREND TOWARDS THE ECMWF THROUGH THE EXTENDED
WITH TIMING AND TRACK DIFFERENCES EARLY NEXT WEEK. UPPER LEVEL
RIDGE WILL PROGRESS ACROSS THE REGION THROUGH SUNDAY NIGHT WHILE A
CUTOFF LOW PRESSURE CENTER DEVELOPS OVER THE EASTERN PACIFIC. GFS
CONTINUES TO BE THE FASTEST OF THE MODELS BRINGING THE CUTOFF LOW
INTO NORTHERN CA EARLY IN THE DAY ON TUESDAY WITH A MORE
PRONOUNCED SPLIT SENDING A WAVE NORTHWARD INTO OREGON...AND
SOUTHWARD INTO SOUTHERN NV. ECWMF IS MUCH SLOWER WITH THE LOW WITH
IT STILL OFFSHORE BY 00Z WEDNESDAY. HAVE CONTINUED TO TREND WITH
THE ECWMF WHICH HAS BETTER SUPPORT FROM BOTH THE GFS ENSEMBLE
SOLUTIONS AND HAS COME MORE INTO LINE WITH ITS OWN ENSEMBLE
SOLUTIONS. EXPECT PRECIP TO DEVELOP OVER THE NORTHERN SIERRA BY
MONDAY AFTERNOON AND SPREAD SOUTHWARD ALONG THE SIERRA CREST
MONDAY NIGHT. THE HEAVIEST PRECIP IS EXPECTED TO FALL FROM LAKE
TAHOE SOUTH INTO MONO COUNTY THROUGH THE DAY ON TUESDAY AND INTO
TUESDAY NIGHT. ECWMF IS INDICATING BETWEEN ONE AND TWO INCHES OF
LIQUID EQUIVALENT PRECIP ALONG THE SIERRA CREST NEAR LAKE TAHOE SO
THE POTENTIAL EXISTS FOR DECENT SNOWFALLS IN THE HIGHER
ELEVATIONS. SNOW LEVELS LOOK TO START OUT NEAR 6000 FT MONDAY
DROPPING TO NEAR VALLEY FLOORS BY TUESDAY. THERE IS STILL A GREAT
AMOUNT IN UNCERTAINTY IN THE TIMING AND TRACK OF THIS STORM
SYSTEM.
UPPER LOW MOVES EAST OF THE AREA BY WEDNESDAY NIGHT WITH A SHORT
BREAK EXPECTED IN PRECIP BEFORE ANOTHER AREA OF LOW PRESSURE DROPS
SOUTH OUT OF THE PACIFIC NORTHWEST FOR LATE IN THE WEEK. MOZLEY
&&
.AVIATION...
STRONG COLD FRONT WILL DROP FROM THE NORTH TONIGHT WITH STRONG
AND GUSTY WINDS DEVELOPING THIS AFTERNOON AND INCREASING TONIGHT
AS THE COLD FRONT APPROACHES. STRONG GUSTS OUT OF THE WEST AT
30-40 KTS ARE EXPECTED AT AREA TERMINALS AFTER 18Z FOR KRNO...AND
2100Z FOR KLOL AND KNFL. EXPECT STRONG WINDS TO CONTINUE THROUGH
THIS EVENING AS THE FRONT MOVES SOUTH ACROSS THE AREA. KLOL AND
KNFL WILL LIKELY SEE REDUCED VISIBILITIES THIS AFTERNOON AND
EVENING DUE TO BLOWING DUST. WINDS WILL SHIFT TO OUT OF THE
NORTHWEST BEHIND THE COLD FRONT TONIGHT.
A MODERATE BAND OF SNOW IS EXPECTED TO DROP SOUTH ACROSS WESTERN
NV BEGINNING THURSDAY NIGHT AND INTO FRIDAY MORNING MAINLY
AFFECTING KLOL...KNFL AND KRNO. THIS BAND HAS THE POTENTIAL TO
DROP AN INCH OR TWO OF SNOW ACROSS WESTERN NV VALLEYS WITH KLOL
AND KNFL SEEING THE HIGHEST POTENTIAL OF ACCUMULATING SNOW. KRNO
WILL BE ON THE WESTERN EXTENT OF THE SNOW BAND SO THERE IS LESS
LIKELY CHANCE OF SEEING ANY ACCUMULATIONS IN THE KRNO AREA. SNOW
BAND WILL PUSH SOUTH OF THE TERMINALS BY LATE FRIDAY MORNING WITH
IMPROVING CONDITIONS FRIDAY AFTERNOON. MOZLEY
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM NOON TODAY TO 5 AM PDT FRIDAY FOR NVZ002-
004.
CA...LAKE WIND ADVISORY FROM NOON TODAY TO 5 AM PDT FRIDAY FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Apr 2, 2:51 AM PST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
351 AM PDT THU APR 2 2009
CAZ070>073-NVZ001>005-030000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
351 AM PDT THU APR 2 2009
...WINDY AND UNSETTLED WEATHER WILL RETURN TO THE AREA TODAY AND
TOMORROW...
ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT AND FRIDAY.
AHEAD OF THIS SYSTEM...STRONG AND GUSTY WINDS WILL DEVELOP
THIS AFTERNOON AND INCREASE TONIGHT AS A COLD FRONT APPROACHES. THE
STRONGEST WINDS WILL OCCUR FOR A FEW HOURS JUST PRIOR TO THE
FRONTAL PASSAGE LATE TONIGHT. GUSTS IN THE LOWER VALLEYS COULD
REACH 45 MPH...WITH HIGHER GUSTS IN WIND PRONE AREAS SUCH AS
WASHOE VALLEY AND AROUND CROWLEY LAKE. SIERRA RIDGE GUSTS ARE
EXPECTED TO GUST UP TO 90 MPH.
THE CHANCE FOR RAIN AND SNOW WILL INCREASE ALONG AND BEHIND THE
FRONT TONIGHT INTO EARLY FRIDAY MORNING...DUE TO MUCH COLDER
TEMPERATURES AND UNSTABLE CONDITIONS. SNOW LEVELS BEHIND THE FRONT
ARE EXPECTED TO LOWER RAPIDLY TO THE VALLEY FLOORS...WITH THE
POTENTIAL FOR AN INCH OR TWO OF QUICK ACCUMULATING SNOW IN WESTERN
NEVADA AND PORTIONS OF THE SIERRA. HIGH TEMPERATURES WILL DROP AS
MUCH AS 15 TO 20 DEGREES ON FRIDAY BEHIND THE FRONT COMPARED TO
TODAYS READINGS.
TRAVELERS WILL BE IMPACTED BY THESE STRONG WINDS AND SNOW.
DRIVERS ON INTERSTATE 80 AND HIGHWAY 50 EAST OF RENO AND CARSON
CITY WILL LIKELY ENCOUNTER BLOWING DUST AND REDUCED VISIBILITIES.
LIGHT SNOWFALL TONIGHT MAY LEAD TO SLICK ROADWAYS IN WESTERN
NEVADA AND THE SIERRA FOR THE MORNING COMMUTE FRIDAY MORNING,
ESPECIALLY ABOVE 5000 FEET. PLAN ON ALLOWING SOME EXTRA TIME FOR
TRAVEL.
CHECK OUR WEBSITE AT WEATHER.GOV/RENO FOR UPDATES ON THIS
APPROACHING STORM.
CS
HTTP://WEATHER.GOV/RENO
Winter Weather, Greater Reno/Carson City/Minden Area
- When
- April 2, 3:00 AM PST to April 3, 9:00 AM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Storm-total snowfall amounts:
Stead, 4 inches; |Reno/Tahoe Intl. Airport (elev. 4410 ft), 3 inches; and |3 miles NW of Carson City (elev. 5240 ft), 3 inches.
Strong Wind, Greater Reno/Carson City/Minden Area
- When
- April 2, 3:00 PM PST to 6:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Reported wind gusts the afternoon of April 2nd:
Wolf Run Golf Course in south Reno, 58 mph; |Western Nevada Community College in Carson City, 56 mph; and |Desert Springs RAWS, 50 mph.
Light roof damage was also reported on a building in Carson City but no wind speed was reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Tornado and Flash Flooding in Tennessee, April 2 to 3, 20091 injured · $649,000 · EF1 · 14 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163984, 163995.